Kansas, 2006

Damaging Wind in Kansas, July 3, 2006

July 3, 2006 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 3, 1:36 PM CST, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 3, 1:36 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 PM CDT MON JUL 3 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE POTENTIAL FOR THUNDERSTORMS OVER THE NEXT
COUPLE OF DAYS.

UPPER TROF EXTENDING FROM ONTARIO SOUTHWESTWARD TO THE DAKOTAS WILL
SLIDE SOUTHEASTWARD INTO THE GREAT LAKES/OHIO VALLEY BY LATE
WEDNESDAY. THIS WILL ALLOW SURFACE HIGH PRESSURE TO SLIDE OUT OF
CANADA INTO THE UPPER MISSISSIPPI VALLEY...WHICH WILL GRADUALLY PUSH
THE FRONT OUT OF THE CENTRAL PLAINS INTO THE SOUTHERN PLAINS/LOWER
MISSISSIPPI VALLEY STATES BY WEDNESDAY. NOTICEABLY COOLER AIR SHOULD
GRADUALLY INFILTRATE OUR FORECAST AREA BY WEDNESDAY.

TONIGHT-TUESDAY:
SURFACE-850 MB CONVERGENCE/FRONTOGENESIS PROGGED TO BE STRONGEST
THIS EVENING IN AN AXIS ALONG THE FRONT FROM SOUTHWEST THROUGH
CENTRAL KS. MUCAPES OF 1500-2000 J/KG COMBINED WITH WEAKENING CIN
FROM STRONG HEATING ALONG/S OF FRONT SHOULD BE SUFFICIENT IN
CONJUNCTION WITH DEVELOPING WEAK FRONTOGENESIS TO INITITATE
SCATTERED STORMS BY LATE PM/EVE. ONE POSSIBLE INHIBITING FACTOR FOR
STORMS IN CENTRAL KS THIS EVE COULD BE WEAK MCV MOVING FROM NORTH
CENTRAL TO NORTHEAST KS...LEAVING SUBSIDENCE IN ITS WAKE. DEEP LAYER
SHEAR LOOKS WEAK...HOWEVER DOWNDRAFT CAPES OF NEAR 1500 J/KG MAY
ALLOW FOR A FEW STRONG DOWNBURSTS IN STRONGER CORE PULSE-TYPE STORMS
INTO THE EVENING HOURS. SLOW STORM MOVEMENT IN CONJUNCTION WITH
HIGH PRECIPITABLE WATER AIRMASS IN VICINITY OF FRONT COULD ALSO
ALLOW FOR ISOLATED VERY HEAVY RAINFALL AMOUNTS. FOR TONIGHT...WILL
FORECAST HIGHEST POPS (50%) CENTRAL KS...TAPERING TO SLIGHT IN FAR
SOUTHEAST KS. MODELS INDICATE COLD FRONT WILL MAKE IT TO EXTREME
SOUTHEAST KS COUNTIES BY TUES EVE...WITH OVERALL FRONTAL
CONVERGENCE NOT AS STRONG AS THIS EVENING. SIMILAR AIRMASS
EXPECTED TUES/TUES EVE AS FAR AS STORMS GO. HIGHEST POPS (40/50%)
SLATED FOR SOUTH CENTRAL/SOUTHEAST KS. POST-FRONTAL UPSLOPE FLOW
MAY INITIATE MORE STORMS BY LATE PM/EVE OVER THE HIGHER TERRAIN TO
OUR WEST...WITH THAT ACTIVITY LIKELY MOVING SOUTHEASTWARD TUES
NIGHT. WILL RETAIN CHANCE (40%) POPS TUES NIGHT IN OUR SW
COUNTIES...TAPERING TO 20% IN OUR NORTHEASTERN COUNTIES.

WEDNESDAY:
ALL MODELS PUSH EFFECTIVE FRONT WELL SOUTH OF KS/OK BORDER WITH
EASTERLY WINDS IN OUR AREA. SLIGHT CHANCE OF LINGERING CONVECTION
NEAR THE OK BORDER...BUT CONFIDENCE IS WANING IN THAT REGARD.
INSTEAD...NOTICEABLY COOLER AIR FOR MUCH OF FORECAST AREA BEHIND
FRONT WITH HIGHS IN MID 80S.

THURSDAY-FRIDAY:
MEDIUM RANGE MODELS AND GFS ENSEMBLES INDICATE HIGHER THAN NORMAL
500 MB HEIGHTS DEVELOPING ACROSS THE CENTRAL PLAINS...WITH A GRADUAL
LEE TROF DEVELOPING OVER THE HIGH PLAINS BY LATE FRIDAY. SLIGHT
GRADUAL WARMING EXPECTED ALTHOUGH HIGHS STAYING MAINLY IN 80S. DRY
FORECAST STILL LOOKS REASONABLE.

SATURDAY-MONDAY:
CONSENSUS BETWEEN GFS ENSEMBLE MEAN AND ECMWF IS THAT THE UPPER
RIDGE WILL BE FLATTENED AS ENERGY MOVES ACROSS SOUTHERN CANADA.
SUBSTANTIAL ENSEMBLE MEMBER DIFFERENCES DEVELOP DURING THIS
TIMEFRAME WHICH ULTIMATELY LEAD TO LOWER CONFIDENCE IN FORECAST.
BOTH MODELS SHOW DEEPER MOISTURE RETURNING TO OUR AREA VIA
PERSISTENT SOUTHERLY FLOW FROM GULF IN ASSOCIATION WITH LEE TROF.
JUDGING BY PROGGED 850 TEMPS...TEMPERATURES WILL BE NEAR CLIMO WHICH
IS VERY WARM THIS TIME OF YEAR. DESPITE DEEPER MOISTURE AND
INSTABILITY IN PLACE DURING THIS PERIOD...ITS DIFFICULT TO FIND ANY
CLEAR-CUT MODEL SIGNAL FOR ADDING PRECIPITATION TO FORECAST.

CARUSO

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  90  66  85 /  30  40  30  10
HUTCHINSON      71  88  65  85 /  50  30  30  10
NEWTON          71  89  66  85 /  40  40  30  10
ELDORADO        71  89  66  85 /  30  40  30  10
WINFIELD-KWLD   72  91  66  86 /  30  50  30  20
RUSSELL         67  87  62  85 /  50  20  20  10
GREAT BEND      68  87  64  85 /  50  30  30  10
SALINA          72  87  65  85 /  50  20  20  10
MCPHERSON       70  87  65  85 /  50  30  30  10
COFFEYVILLE     72  90  67  87 /  20  50  30  20
CHANUTE         71  87  66  85 /  20  50  30  10
IOLA            71  87  66  84 /  20  50  30  10
PARSONS-KPPF    72  89  67  86 /  20  50  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 2:18 PM CST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
318 PM CDT MON JUL 3 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
318 PM CDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS LATE THIS AFTERNOON AND EVENING. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...HOWEVER A FEW OF THE STORMS MAY BE
STRONG LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL BE
WIND GUSTS TO 55 MPH AND PENNY SIZE HAIL. ALSO...DUE TO SLOW STORM
MOVEMENTS...LOCALLY VERY HEAVY RAINFALL IS POSSIBLE. STORM
INTENSITY SHOULD DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT ACROSS MAINLY SOUTH CENTRAL AND SOUTHEASTERN KANSAS. A FEW
OF THE STORMS COULD BE STRONG DURING THE AFTERNOON AND EVENING
HOURS...WITH THE MAIN THREATS BEING WIND GUSTS TO 55 MPH...SMALL
HAIL...AND LOCALLY VERY HEAVY DOWNPOURS.

THERE IS A SLIGHT CHANCE FOR LINGERING THUNDERSTORMS WEDNESDAY FOR
THOSE COUNTIES NEAR THE OKLAHOMA BORDER. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/JMC

In the hours before

Special weather statement, Jul 3, 4:55 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT MON JUL 3 2006

KSZ050-032330-
RICE-
555 PM CDT MON JUL 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LYONS...OR 23 MILES NORTHWEST OF
HUTCHINSON...AND MOVING NORTHEAST AROUND 10 MPH.

PENNY TO NICKEL SIZED HAIL...AND WINDS TO AROUND 50 MPH ARE POSSIBLE
FROM THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

ES
Special weather statement, Jul 3, 5:13 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT MON JUL 3 2006

KSZ047-050-032345-
BARTON-RICE-
613 PM CDT MON JUL 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON AND RICE COUNTIES...

AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF ELLINWOOD...OR 18 MILES EAST OF
GREAT BEND...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZED HAIL...AND WINDS TO AROUND 50 MPH ARE POSSIBLE
WITH THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN RICE AND SOUTHEASTERN BARTON COUNTIES...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE
STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER
THREATENS.

ES
Special weather statement, Jul 3, 5:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT MON JUL 3 2006

KSZ067-082-032345-
KINGMAN-RENO-
620 PM CDT MON JUL 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN AND RENO COUNTIES...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PENALOSA...OR 9 MILES WEST OF KINGMAN...AND
MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZED HAIL...AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM
THIS THUNDERSTORM.

PEOPLE IN NORTHWESTERN KINGMAN AND SOUTHWESTERN RENO COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

ES
Special weather statement, Jul 3, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT MON JUL 3 2006

KSZ050-040015-
RICE-
645 PM CDT MON JUL 3 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RICE COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LYONS...OR 21 MILES SOUTH OF
ELLSWORTH...AND MOVING NORTHEAST AROUND 10 MPH.

DIME SIZED HAIL...AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS
THUNDERSTORM.

PEOPLE IN RICE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO
SEEK SHELTER IF SEVERE WEATHER THREATENS.

ES

The radar

The Wichita radar (KICT), 106 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rice

When
July 3, 6:00 PM CST
Where
Rice County, 4 mi N of Lyons
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
GENERAL PUBLIC
Coordinates
38.400, -98.200

4 to 5 inch tree limbs downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525208.